I had a bad year last year (depression, loneliness etc) and ended up with an Asperger's diagnosis. I'm still coming to terms with it and it's really messing with my head. I'm 34. I had shingles over Christmas which may have permanently damaged my eyesight and I have also developed some kind of acne on my face. I was just prescribed an SSRI but I've just found out I can't take it because of the problem with my eye.
I really don't know what to do as I am in the middle of a funded PhD. My partner is also 8 weeks pregnant. Should I take some time off or ask for an extension of my studies? Should I just quit altogether? I can't claim benefits because I'm too high functioning and I need to do some kind of work because I enjoy it.
I'm a bit worried I'm just running myself into the ground and I genuinely don't know what to do. I don't know if I can approach the university about this at the moment - I was thinking of contacting my local autism charity to see if they could offer any advice or advocate to the university on my behalf.
It sounds like you have had a very difficult time, but please think carefully before you decide on the future of your PhD studies.
If you are doing a funded PhD, that means that the funders (be it the university or the research body) recognise that you are talented and capable. This also means that they will be willing to support you in any way that they can to ensure that you can complete your research. I understand that it is difficult approaching the university when you feel anxious and worried - I have similar difficulties in this area. May I suggest that you speak to one of your supervisors if you have a good enough relationship with them to do so? Failing this, most universities (if not all) have a Disability or Wellbeing Service. You can make an appointment with them and they can make reasonable adjustments for you which your supervisors must observe; they can put extra support in place if you need it; and they can log any mitigating circumstances which would help if you ask for an extension. It is also likely that there is a faculty member specifically trained and designated to deal with students who have additional needs and you could approach them.
I hope you manage to sort something out.